Background: Immune related adverse events affecting various organ systems are a recognized potential consequence of immune checkpoint inhibition. However, autoimmune inner ear disease is one complication not previously associated with the use of checkpoint inhibitors, though it has been reported after adoptive cell immunotherapy. Case Presentation: Here we present what we believe is the first case of autoimmune inner ear disease resulting from treatment with an immune checkpoint inhibitor in a patient with metastatic melanoma. An 82 year old male presented with widespread metastatic mucosal melanoma and was initially treated with the CTLA-4 inhibitor ipilimumab but had progression of disease after four doses. He was subsequently treated with the PD-1 inhibitor pembrolizumab and after two doses the patient noted bilateral hearing loss. Otology evaluation was significant for the development of bilateral sensorineural hearing loss and the patient was started on treatment with bilateral intratympanic dexamethasone injections. He experienced significant recovery of his hearing deficit with the intratympanic injections and restaging imaging after 12 weeks of pembrolizumab demonstrated a dramatic reduction in tumor burden. Conclusion: Autoimmune inner ear disease has been previously associated with the therapeutic transfer of genetically engineered lymphocytes as an on-target effect of donor T-cells recognizing antigens on cells in the inner ear. It is important for physicians to have a high clinical index of suspicion for the appropriate recognition and management of any potential autoimmune toxicity with checkpoint inhibitors given the variability of presentation and unique aspects of toxicity.
Zibelman, M., Pollak, N., & Olszanski, A. J. (2016). Autoimmune inner ear disease in a melanoma patient treated with pembrolizumab. Journal for ImmunoTherapy of Cancer, 4(1). https://doi.org/10.1186/s40425-016-0114-4